Ask The Doctor > Questions & Answers > Child allergic reaction to guaifenesin

Child allergic reaction to guaifenesin

Patient: Child has itching from guaifenesin. 36 lbs. she took it for 2 days with no problem.

 

 

Doctor: Hello,Welcome to ATD. Thank you for the query.Stop guaphensin administration now.Give your child 5ml of diphen hydramine[benadryl] once now.Give it for two more days after lunch.If you feel your child is getting more side effects of guaphensin like hives,difficulty in breathing, kindly visit a paediatrician and get him treated appropriately.Kindly consult further if you have any more queries.Hope this helps. Take care.

 

 

Comments / Follow Ups

Patient: She is asleep should. I wake her for the benadryl? I’ve been looking at her and she has no visible reactions.

Doctor: If you are sure your child is normally sleeping with no visible reactions ,do not wake her up.
Give benadryl only if itching persists.

Patient: Ok so if she wakes up tomorrow with no itching, I won’t give Benadryl. She has a history of mucus getting trapped in her lungs when she is sick. Thats the reason for the guaifenesin. However now that she’s allergic to it, is there a substitute I can give her in place of guaifenesin?

Doctor: Give half a teaspoonful Ambroxol syrup twice daily to your child.

Patient: Ambroxol doesn’t seem to be available in the United States. Can you recommend something available in the United States?

Doctor: The other alternative is acetylcysteine.
The dose is 6 to 10 mL of a 10% solution or 3 to 5 mL of a 20% solution by nebulizer three to four times a day.

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment